Bipolar disorder with comorbid anxiety disorders frequently requires rational polypharmacy, including use of serotonergic psychotropics. These may result in adverse effects, influencing adherence, complicating treatment and confounding diagnoses. Serotonergic non-adherence is associated with discontinuation syndromes. In this complex case with an on/off/on/off design, both dose-dependent buspirone-induced gynecomastia and buspirone discontinuation syndrome with dental pain are reported. Clinicians and patients should consider these findings to maximise treatment adherence, minimise any unnecessary interventions and address unusual adverse effects. Since patients may not voluntarily disclose specific adverse effects and often do not acknowledge non-adherence, clinician-directed questions are required. This case further emphasises the importance of medication and symptom timelines to guide determination of causation for adverse effects. Although findings from this case cannot be generalised, they suggest the need for continued clinician and patient education, as well as the benefit from detailed case reports. Declaration of interest None.
All Science Journal Classification (ASJC) codes
- Psychiatry and Mental health